Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 210, NWS Kansas City, MO

July 30, 2023Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 30, 2023, 8:17 PM CDT for Linn County, Miami County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2023, 8:17 PM CDT (01:17 UTC)
Expired
Jul 30, 2023, 9:00 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 8:13 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:45 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 30, 6:45 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
645 PM CDT Sun Jul 30 2023

.Discussion...
Issued at 256 PM CDT SUN JUL 30 2023

Key Message

* Showers and thunderstorms Sunday night, into Monday morning. Some
  storms may be strong, but widespread severe weather not expected.

* Very warm and humid once again for Tuesday and Wednesday

* Daily chances for thunderstorms return late this week, into
  weekend.

Seasonally warm and humid airmass in place on Sunday has brought
high temperatures touching 90 degrees in some locations. Dewpoints
in the upper 60s to lower 70s have contributed to heat indices a few
degrees higher than going temperatures. This within a broad area of
southeasterly surface winds just east of a developing surface low
over the central High Plains. In the mid levels a stout ridge
continues to exert its influence over the southwestern CONUS, where
hot and dry conditions persist. Around the periphery of the ridge
there is some useful flow, associated with a broad trough over
Hudson Bay. This area of flow between the SW CONUS ridge and the
Hudson Bay low will keep chances for precipitation going for the
next couple days. Satellite imagery at this time looks pretty barren
for any promising rain prospects this afternoon and evening, but
that should change going into tonight. A strong isentropic component
found mostly on the 310-315K Theta E surfaces will contribute to an
area of broad ascent later tonight. There will be a corridor of
richer moisture running NW/SE within the warm air advection regime,
between roughly KSLN and KCOU. This corridor of moisture will be the
areal focus for elevated showers and thunderstorms tonight. The
exact areal extent of the better precipitation chances still needs
to come into better focus. HRRR indicates blossoming convection just
after midnight, perhaps just east of the KC Metro, into central
Missouri. This is a very plausible area of initiation, but with the
low level jet nosing in a little further west, across central and
eastern Kansas, it's also plausible that we could see the convection
form a little further west, into eastern Kansas and western
Missouri. Early IR channel trends with growing CU/ACCAS tonight
after sunset should help bring to into focus where these storms will
form. Despite the richer moisture being in place along that
aforementioned corridor, MU CAPE should max out around 2000-2500
J/kg. However, the aforementioned corridor of better flow aloft will
help contribute to 40+ kts of shear, which may help with some
persistent updrafts. Overall, expect low end severe weather concern
for tonight, but some of the more robust storms may have some hail
around 1 inch.

The story for Monday will be somewhat conditional on how the
convection plays out Monday morning. Left over showers and cloud
debris will certainly play a role in just how warm it can get. With
the better chance of mid/late morning/early afternoon showers in
central Missouri, it's possible that area will remain a bit cooler,
while areas of far EC Kansas and WC Missouri could be a bit warmer
should clouds clear out sooner. This may leave the far southwestern
corner of the CWA vulnerable to heat concerns Monday afternoon.

By Tuesday, the SW CONUS ridge will shift a bit to the east, and
become a little more focused on the central part of the CONUS. This
should bring a bit of drying trend for the early to middle part of
the week. It may also mean warmer temperatures and a return of the
oppressive heat and humidity we have been dealing with, lately.

The extended forecast brings a bit of good news, with respect to
heat and precipitation. There are some signs in the deterministic
operational models of the ridge at the very least flattening out, if
not completely breaking down. This will mean more mid level flow
over the area, which will help with daily chances for rain and a
break from the oppressive heat. While pinpointing any promising
chances for rain is not probable at this point, the shift in the
pattern may bring more active weather and slightly cooler
temperatures to the area perhaps as early as middle to late this
week, into the upcoming weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 644 PM CDT SUN JUL 30 2023

A complex of thunderstorms is currently moving southward across
the region. These storms are expected to impact the terminals over
the next few hours. An additional round of storms is possible
later in the overnight; however, that will be conditional based
on the effect of this first round of storms. VFR conditions return
after sunrise.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Pesel
Hazardous weather outlook, Jul 30, 4:38 AM CDT, 15 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
438 AM CDT Sun Jul 30 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-310945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
438 AM CDT Sun Jul 30 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a chance for thunderstorms this morning with isolated
 damaging wind gusts possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Several additional rounds of thunderstorms possible. Threat of
 severe is low. Hot and humid conditions return midweek.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 30, 6:12 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT Sun Jul 30 2023

MOZ001-002-011-302345-
Atchison MO-Holt MO-Nodaway MO-
612 PM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of Atchison,
northwestern Holt and northwestern Nodaway Counties through 645 PM
CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nemaha, or 7 miles southeast of Auburn, moving southeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Burlington Junction,
Skidmore, Craig, Blanchard, Elmo, Big Lake, Westboro, Watson,
Quitman, Fortescue, Bigelow, Corning, Phelps City, Indian Cave State
Park and Iowa Reservation of Kansas and Nebraska.

This includes Interstate 29 between mile markers 82 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9575 4058 9519 4042 9486 4001 9531
      4004 9542 4012 9539 4018 9548 4024 9547
      4026 9555 4030 9556 4031 9566 4034 9562
      4041 9566 4046 9564 4048 9570 4055 9566
      4056 9568 4052 9571 4052 9575 4057 9577
TIME...MOT...LOC 2312Z 323DEG 46KT 4033 9571

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HB
Special weather statement, Jul 30, 6:43 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sun Jul 30 2023

KSZ025-102-MOZ002-011-012-310015-
Doniphan KS-Atchison KS-Holt MO-Nodaway MO-Andrew MO-
643 PM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of Doniphan, northern
Atchison, Holt, southwestern Nodaway and central Andrew Counties
through 715 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Falls City, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Savannah, Mound City, Highland, Troy, Oregon, Maitland, Amazonia,
Forest City, Craig, Fillmore, White Cloud, Denton, Graham, Big Lake,
Rosendale, Severance, Huron, Leona, Fortescue and Bigelow.

This includes the following highways...
 Interstate 29 between mile markers 54 and 97.
 Interstate 229 between mile markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4023 9547 4027 9539 4026 9505 3992 9465
      3961 9536 3965 9540 3965 9534 4000 9534
      4000 9531 4003 9535 4004 9542 4006 9542
      4007 9539 4012 9539 4018 9548
TIME...MOT...LOC 2342Z 326DEG 40KT 4005 9552

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HB
Local storm report, Jul 30, 7:06 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
706 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Tstm Wnd Dmg     Oregon                  39.99N 95.14W
07/30/2023                   Holt               MO   Law Enforcement

            Several trees were blown down over roads in
            the city of Oregon.

&&

CDB
Local storm report, Jul 30, 7:32 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
732 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     Tstm Wnd Gst     Saint Joseph Airport    39.77N 94.91W
07/30/2023  M67 MPH          Buchanan           MO   ASOS

&&

CDB
Local storm report, Jul 30, 7:33 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
733 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tstm Wnd Dmg     1 ESE Saint Joseph      39.76N 94.83W
07/30/2023                   Buchanan           MO   Public

            Severe tree limbs down in St Joe.

&&

CDB
Local storm report, Jul 30, 8:06 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
806 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Tstm Wnd Gst     3 W Jarbalo             39.21N 95.12W
07/30/2023  E60 MPH          Leavenworth        KS   Trained Spotter

            Spotter reports 50-60 mph winds.

&&

RC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:24 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXAndrew, Buchanan, Clay, Clinton, DeKalb, Platte and 1 more36 min
Jul 30, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXBuchanan, Clay, Clinton, Jackson, Platte49 min
Jul 30, 8:23 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Clay, Jackson, Johnson, Lafayette, Platte and 1 more52 min
Jul 30, 8:35 PM CDTSevere Thunderstorm Warning Destructive damage threatEAXCass, Jackson, Johnson, Lafayette25 min
Jul 30, 8:50 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXBates, Cass, Henry, Johnson, Lafayette, Pettis55 min
Jul 30, 9:42 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXBates, Henry18 min
Jul 31, 1:20 PM CDTHeat AdvisoryEAXBates, Cass, Henry31 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.